October 30, 2007,
T.T. asks from San Antonio, TX on October 26, 2007
Prozac for Kids
My doctor recommends that my 4 year old tries prozac. She is having some potty training problems, both awake and sleep she urinates on her self frequently. She is also very tearful. He expressed she possibly could be depressed due to us moving from a different state where all our friends and family resided.
Can you give me any insight?
S. answers from Houston on October 29, 2007
Sounds like you have a quack doctor, who in the world would put a "4" yr. Old on prozac !!!......i would seek another doctor !!.......could be the doctor's
G.B. answers from San Antonio on October 28, 2007
kids are resilent they bounce back easily. Before you put her on any medication try doing a mommy and me class, so she can be around other toddlers her age and maybe that will help w/her depression. hope it helps
K.M. answers from Dallas on October 26, 2007
I second what the other Mom's are saying. I cannot believe that her Doctor is suggesting this. I thing more than anything you need a new Doctor...This could effect you child more than you can imagine!
K.G. answers from Houston on October 26, 2007
I'm a biologist and Chemist whi is also a mom to 3 beautiful girls and it bothers me to no end that this question has even come up on a parenting website. Prozac is a very serious drug with real side effects that are even more serious. I would NEVER allow someone to prescribe anti anxiety or anti depression drugs to my 4 year old no matter what problems he/she may have. Children have been having potty problems since the beginning of time, some kids wet the bed and have accidents, they make special big girl diapers for that! Not drugs! Yes maybe she is sad from moving, what kid isn't but it has never killed anyone to be sad about moving. I'm sorry for being so harsh it's just that parents and doctors should be more careful with they way they are handing out anti-depressents like candy. let your daughter be a kid. no medicine unless her life depends on it.
2 moms found this helpful
J.S. answers from Dallas on October 26, 2007
OMG!!! Did your dr even CHECK to see if she might have a urinary tract infection, or a bladder or kidney infection? Yes, there are usually other symptoms with these, but if it has been ongoing, her body may have 'adapted'. I would NOT EVER give my child a drug like Prozac, even under the most dire of circumstances!! Her tearfulness may also be her reaction to PAIN (I've been crying a LOT this week because of severe pain, and I'm 42!!!).
FIND ANOTHER PEDIATRICIAN for your daughter IMMEDIATELY. And do NOT get upset with her about the potty issues. Just have her wear some "good nites" at night time, and back to pull-ups during the day until you can get this figured out. At 4, she is starting to develop a pretty good long-term memory, so it's especially important to not get mad at her about her situation.
I love Jeri's answer of TTLL!! (I'm hoping my son starts verbalizing so we can use that method with him; he's 2 1/2, and has a very limited vocabulary.)
Good Luck, and Please let us know what happens!
1 mom found this helpful
T.S. answers from San Antonio on October 30, 2007
Dont give your 4 year old prozac!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!
S.D. answers from Tyler on October 27, 2007
From a retired nurse who spent 9 yrs taking care of KIds NO! NO! NO! There is no reason to put a 4 yr old on prozac. First take the child to a urologist to make sure there isn't a physical problem to treat. Once thath is done if necessary take the child to some child counseling. The problem needs to be addressed at the root if it is psychological not pushed into zombie zone to just hibernate. They will also include you and give you suggestions on how to alleviate his problem. There are many places who use a sliding scale if money is an issue and they take appointments after working hours too. Please do not give your child a medication ment for adults. It has never even been evaluated for children by the drug companies or the FDA.
K.L. answers from Beaumont on October 27, 2007
First of all...SHE'S FOUR!!! Of course she gets teary. As for the wetting herself, she's had a major move in her life. She's going to learn to deal with it.
I wet the bed until I was 12. I just didn't wake up to go. I finally grew out of it. I know I'm not alone. I don't let it bother me. I didn't let it bother me then. She'll grow up and get out of it.
Please let us have the name of the doctor. I'd like to make sure I never go to him. He needs to be reported somewhere about even suggesting that she needs prozac. My stomach turned when I read that.
I hope everything turns out alright for you and your daughter. She just needs a lot of love until she gets through this. Support her and let her know that you love her very much. She'll come to terms with the situation and learn to be happy with it.
S.G. answers from Houston on October 27, 2007
Oh my Gosh, I do not usually respond to issues, but please my heart goes out on this one. A 4 year old should NEVER be put on any chemical drug like Prozac. I have worked in the medical field for a long time, and this could be a money situation with the drug co. Please do not give your child Prozac! Hug her, play with her, reassure her, be there for her, but do not give her drugs. This will pass with love, love, and more love!!! not pills!
M.V. answers from College Station on October 27, 2007
Try to make new friends. Try to help her through this time in her life without medication.
How are you feeling? Your attitude and support would be the best thing for her.
D.S. answers from Houston on October 27, 2007
Don't do it. I am against meds given to children. Prozac is a drug and has side affects as many meds/drugs do. You may not see it now but in the long run it will surface. Especially don't start her at such an early age. I think doctors create their own job security by giving children drugs.
My two cents.
Lots of hugs, mom!!! :-)